Indiana, 2021

Damaging Winds in Indiana, July 8, 2021

July 8, 2021 · NWS PAH · 2 events in 2 counties and zones

Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. 5 degrees Celsius, supporting a few intense downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. The storms occurred ahead of an advancing weak frontal system where steep low level lapse rates were 8 to 8.5 degrees Celsius, supporting a few intense downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 11:40 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 8, 11:40 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT Thu Jul 8 2021

.UPDATE...
Issued at 1236 PM CDT Thu Jul 8 2021

for aviation section only.

UPDATE Issued at 613 AM CDT Thu Jul 8 2021

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 232 AM CDT Thu Jul 8 2021

Surface observations, satellite, and radar all show a quiet mid-
summer night across the PAH CWA. Winds are calm or light and
variable, and the region is experiencing typical July warmth and
mugginess. Very isolated showers have popped up over southern MO
and south- central IL, but coverage and radar trends did not lend
enough confidence to introduce slight PoPs this morning in the
forecast area. Patches of shallow fog may develop around daybreak
as well, but low confidence in coverage prevented the addition of
fog to the forecast.

A cold front stretching from southwest and central MO into central
IL will push into the forecast area this afternoon into the early
evening. This will bring chance to likely PoPs, mainly from 18z
today through 03z Friday. The greatest coverage of precipitation
looks to be in southwest Indiana and northwest Kentucky. Model
soundings show about 1500-2500 J/kg of MLCAPE ahead of the front,
along with 1000-1500 J/kg DCAPE. Flow will be quite weak, though,
with only 20-25 kts of effective bulk shear progged to be over
the forecast area. The end result will be scattered to numerous
non- thunderstorms across the forecast area, with an isolated
strong to severe thunderstorm possible as well. Damaging winds
from downbursts would be the main severe hazard, if it occurs.
Greater cloud cover today will keep high temperatures in the
upper 80s.

PoPs will decrease after 03z Friday as the cold front stalls along
the AR/TN border. On Friday, scattered thunderstorm development
is expected during the afternoon and evening along and near the
front in our AR/TN border counties. Isolated convection will also
be possible during the heat of the day across the rest of the
forecast area. On Friday evening, the stalled front will begin to
lift north again as a warm front, kicking off scattered to
numerous showers and storms as it moves north through the forecast
area. High temperatures Friday will range from the lower 90s in
southeast MO to the middle 80s in the EVV Tri-State.

.LONG TERM...(Saturday through Wednesday)
Issued at 232 AM CDT Thu Jul 8 2021

An active period of weather is anticipated in the long term,
supported in the deterministic and ensemble mean guidance, all of
which are in respectable agreement. Energy over the northern Plains
at the beginning of the period will dig southeast, forming a trof
from near Lake Michigan back across Illinois into Missouri. Numerous
showers and thunderstorms can be expected this weekend. Strong
storms cannot be ruled out given the instability and increasing
overall mean flow. Sunday, the flow is actually better, but the
atmosphere is fairly saturated, with weakening lapse rates. So the
prospects of severe seem limited this weekend, but not a zero chance
(just isolated at best). Locally heavy rain is possible.

The active weather will continue into next week as the presence of
the upper trof persists. It will weaken with time and lift northeast
to the Great Lakes. As a result, PoPs for convection will lower with
time, especially at night. Stayed close to NBM temperatures.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...DWS
LONG TERM...08
AVIATION...DWS
Hazardous weather outlook, Jul 8, 2:04 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will move across the region
this afternoon through the early evening. An isolated severe
thunderstorm capable of producing damaging winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a daily chance of thunderstorms through the period. A
few strong storms will be possible over the weekend. The stronger
storms may produce gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon.

In the hours before

Special weather statement, Jul 8, 12:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Thu Jul 8 2021

ILZ083-081915-
White IL-
145 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or 8 miles west of Carmi, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carmi, Norris City, Crossville, Enfield, Maunie, Springerton and
Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3811 8800 3810 8802 3808 8801 3805 8801
      3805 8804 3803 8804 3803 8802 3792 8804
      3793 8805 3793 8807 3791 8804 3799 8837
      3818 8837 3818 8799
TIME...MOT...LOC 1845Z 277DEG 12KT 3808 8832

York

The radar

The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Posey

When
July 8, 1:20 PM CST
Where
Posey County, New Harmony
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.130, -87.930

A tree and power lines were down.

Thunderstorm Wind, Vanderburgh

When
July 8, 2:05 PM CST to 2:10 PM CST
Where
Vanderburgh County, Darmstadt to Evansville
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
38.100, -87.580

There were numerous reports of damage to trees and power lines in Evansville. Power outages were reported. In Darmstadt, 2-to-3 inch diameter branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964096, 964097.